Alert archive / California / Gale Warnings in 2022

Gale Warning 4, NWS San Diego, CA

November 2, 2022

NWS San Diego, CA issued this gale warning at Nov 2, 2022, 10:40 AM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2022, 10:40 AM PDT (17:40 UTC)
Expired
Nov 3, 2022, 8:00 PM PDT
In force
33 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

666 
WHUS76 KSGX 021740
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1040 AM PDT Wed Nov 2 2022

PZZ775-030145-
/O.UPG.KSGX.SC.Y.0022.000000T0000Z-221104T0300Z/
/O.NEW.KSGX.GL.W.0004.221102T1740Z-221104T0300Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1040 AM PDT Wed Nov 2 2022

...GALE WARNING IN EFFECT UNTIL 8 PM PDT THURSDAY...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 35 kt and 
  seas 9 to 12 ft.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Until 8 PM PDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ750-030145-
/O.CON.KSGX.SC.Y.0022.000000T0000Z-221104T0300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
1040 AM PDT Wed Nov 2 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 12 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican
  Border and out to 30 nm.

* WHEN...Until 8 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Connolly
5 follow-up statements
371 
WHUS76 KSGX 022047
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
147 PM PDT Wed Nov 2 2022

PZZ775-030500-
/O.CON.KSGX.GL.W.0004.000000T0000Z-221104T0300Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
147 PM PDT Wed Nov 2 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THURSDAY...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 35 kt and 
  seas 9 to 12 ft.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Until 8 PM PDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ750-030500-
/O.CON.KSGX.SC.Y.0022.000000T0000Z-221104T0300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
147 PM PDT Wed Nov 2 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 12 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm.

* WHEN...Until 8 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Connolly
297 
WHUS76 KSGX 030438
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
938 PM PDT Wed Nov 2 2022

PZZ775-031300-
/O.CON.KSGX.GL.W.0004.000000T0000Z-221104T0300Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
938 PM PDT Wed Nov 2 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THURSDAY...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 35 kt and 
  seas 9 to 12 ft.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Until 8 PM PDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ750-031300-
/O.CON.KSGX.SC.Y.0022.000000T0000Z-221104T0300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
938 PM PDT Wed Nov 2 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 12 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican
  Border and out to 30 nm including the San Diego Bay.

* WHEN...Until 8 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

SS
225 
WHUS76 KSGX 031012
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
312 AM PDT Thu Nov 3 2022

PZZ775-032100-
/O.CON.KSGX.GL.W.0004.000000T0000Z-221104T0300Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
312 AM PDT Thu Nov 3 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 kt with local gusts to 35 kt and
  seas 8 to 11 ft.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* OUTLOOK...Winds and seas will diminish rapidly early this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ750-032100-
/O.CON.KSGX.SC.Y.0022.000000T0000Z-221104T0300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
312 AM PDT Thu Nov 3 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts to 30 kt and seas
  6 to 10 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm including the San Diego Bay.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* OUTLOOK...Winds and seas will diminish rapidly early this
  evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Maxwell
739 
WHUS76 KSGX 032019
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
119 PM PDT Thu Nov 3 2022

PZZ775-040300-
/O.CON.KSGX.GL.W.0004.000000T0000Z-221104T0300Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
119 PM PDT Thu Nov 3 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 7 to 11 ft.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* OUTLOOK...Winds and seas will diminish rapidly early this 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ750-040300-
/O.CON.KSGX.SC.Y.0022.000000T0000Z-221104T0300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
119 PM PDT Thu Nov 3 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 6 to 10 ft.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* OUTLOOK...Winds and seas will diminish rapidly early this 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Schenk
996 
WHUS76 KSGX 040249
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
749 PM PDT Thu Nov 3 2022

PZZ775-040400-
/O.EXP.KSGX.GL.W.0004.000000T0000Z-221104T0300Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
749 PM PDT Thu Nov 3 2022

...GALE WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have weakened and the Gale Warning will be allowed to expire
at 8 PM.

$$

PZZ750-040400-
/O.EXP.KSGX.SC.Y.0022.000000T0000Z-221104T0300Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
749 PM PDT Thu Nov 3 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have weakened and the Small Craft Advisory will be allowed 
to expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Nov 2, 9:10 AM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 2, 9:10 AM PDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
910 AM PDT Wed Nov 2 2022

.SYNOPSIS...
Scattered showers, gusty winds and much cooler temperatures will
occur today. Snow levels look to fall through tonight, falling as
low as 4000 feet. Another round of more widespread showers and
isolated thunderstorms will develop tonight, mainly centered on
San Diego County. Dry and warmer for Friday through this weekend,
though highs look to remain slightly below normal. Another low
pressure system early next week will bring chances for
precipitation, cooler temperatures and gusty winds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...

Scattered light showers are occurring this morning. The heaviest
precipitation so far has occurred in the San Bernardino County
Mountains and northern portions of the Inland Empire, with
numerous sites reporting 0.50-1.00 inch. Showers are expected to
continue off and on through much of this morning, lingering into
the afternoon across the mountains.

Winds will continue to strengthen across the mountains and High
Desert this morning, eventually spreading to coastal areas this
afternoon and evening. Winds will likely peak across the mountains
and deserts this evening into early Thursday morning, and this
afternoon through Thursday afternoon west of the mountains.

As of 9 AM, snow levels are above 7000 feet. These are expected to
fall through the day, reaching 5500-6000 feet by this evening and
as low as 4000 feet overnight into Thursday. Snowfall of 1 to 2
inches is possible above 5000 to 5500 feet with local amounts of 2
to 4 inches on the highest peaks with much of that snowfall for
late tonight into early Thursday.

The low pressure system, centered over the Pacific Northwest this
morning, will progress southeastward today and tomorrow. The
ECMWF Ens Mean shows the vorticity maximum making its closest pass
to Southern California early Thursday morning. This will bring
cooler temperatures aloft and a renewed chance for additional
precipitation. There will be modest instability present, with
slight chances for thunderstorms overnight, mainly across San
Diego County. Because of the scattered nature of the convection,
rainfall amounts may be highly variable over short distances.

Temperatures will be much cooler today, with highs ranging 5 to 10
degrees below normal for the coast, and 10 to 25 degrees below
normal for the valleys, mountains and deserts. Thursday will be
the coldest day of the week, with highs 10 to 25 degrees below
normal for all areas. Temperatures look to rebound slightly for
Friday, but will still be pretty far below normal.

Previous Discussion (Issued 435 AM PDT Wed Nov 2 2022)...

.LONG TERM (Saturday through Tuesday)...
The weekend is expected to be dry and warmer but with high
temperatures remaining a few to around 5 degrees below average.

Another cold low pressure system from the northwest could impact
the area some time early next week with more cooling, showers, and
strong gusty winds. There is greater spread in the guidance early
next week with cluster analysis for Monday showing about two-
thirds of the variance with the timing and about 15 percent with
the amplitude of this system. Solutions generally range from
cooler and breezy to wetter and windier. The current forecast
remains close to NBM. The greater potential impacts, in terms of
cooling, precipitation, and winds would most likely be sometime
Monday or Tuesday, lingering into Wednesday for the slowest
solutions.

&&

.AVIATION...
021545Z...BKN-OVC clouds with bases 1000-2500 feet MSL will continue
this morning west of the mountains. Cloud bases could drop to 400-
600 feet MSL in rain, with vis below 1 mile. Rain will end from west
to east late morning. Once the rain ends, cloud bases will rise to
2500-3500 feet MSL, with some scatter out west of the mountains this
afternoon. Higher terrain will continue to be obscured in clouds/fog
through the afternoon. Another band of rain will occur late tonight
into Thursday morning.

Southwest to west winds of 15-25 kt with gusts 35-45 kt continuing
through Thursday. Moderate to strong up/downdrafts, rotors, and
pockets of LLWS continuing over and east of the mountains.

&&

.MARINE...
Westerly winds will increase and seas will build as a storm system
moves through the coastal waters today through Thursday, producing
hazardous conditions for small craft. A Small Craft Advisory is in
effect this morning to Thursday evening. No additional marine
weather hazards are expected Thursday night through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from noon today to 6 PM PDT Thursday for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Wind Advisory until 10 PM PDT this evening for Apple and Lucerne
     Valleys-San Bernardino County Mountains.

     Winter Weather Advisory from 10 PM this evening to 6 AM PDT
     Thursday for Riverside County Mountains-San Bernardino
     County Mountains.

     Wind Advisory from noon today to 11 AM PDT Thursday for
     Riverside County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     Winter Weather Advisory from 10 PM this evening to 8 AM PDT
     Thursday for San Diego County Mountains.

PZ...Small Craft Advisory until 8 PM PDT Thursday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Schenk/17
AVIATION/MARINE...Connolly

In the hours before

Local storm report, Nov 2, 9:33 AM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
933 AM PDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     DEBRIS FLOW      1 SSE CRESTLINE         34.23N 117.29W
11/02/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            REPORT OF LARGE ROCKS IN ROADWAY. NEARBY
            OBSERVATION REPORTS 0.45 INCH OF RAIN SINCE
            12:30 AM.

&&

ES
Local storm report, Nov 2, 9:40 AM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     DEBRIS FLOW      1 SSE CRESTLINE         34.23N 117.29W
11/02/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 1
            SSE CRESTLINE. REPORT OF LARGE ROCKS IN
            ROADWAY AT SR18/CRESTLINE BRIDGE. NEARBY
            OBSERVATION REPORTS 0.45 INCH OF RAIN SINCE
            12:30 AM.

&&

ES

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 3:11 AM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego32 hr
Nov 2, 3:29 AM PDTWinter Weather AdvisorySGXRiverside, San Bernardino, San Diego31 hr

Nearby

Gale Warnings in California, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.